Alert archive / Nevada / Flash Flood Warnings in 1998

Flash Flood Warning 19, NWS Las Vegas, NV

July 23, 1998Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 23, 1998, 11:22 PM PDT for Clark County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1998, 11:22 PM PDT (06:22 UTC)
Expired
Jul 24, 1998, 1:30 AM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 6.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1998-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1998-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1915 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 240623
FFWLAS
NVC003-240830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1122 PM PDT THU JUL 23 1998


*  FLASH FLOOD WARNING FOR
   EASTERN CLARK COUNTY IN SOUTHERN NEVADA

*  UNTIL 130 AM PDT

*  SOME LOCATIONS AFFECTED
   LAKE MEAD NATIONAL RECREATION AREA
   OVERTON
   LOGANDALE

THE PARK SERVICE AT LAKE MEAD REPORTED HEAVY RAIN WITH WATER
OVER THE NORTHSHORE ROAD BETWEEN CALVILLE BAY AND ECHO BAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES
A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. REMEMBER...
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:03 PM PDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 23, 10:03 PM PDT, 1 hour 19 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV...CORRECTED POP
930 PM PDT THU JUL 23 1998

SYNOPSIS...MONSOONAL MOISTURE THAT HAS BEEN ACROSS THE MOJAVE DESERT
AND SOUTHERN GREAT BASIN WILL GRADUALLY DIMINISH THROUGH SATURDAY.
THIS WILL RESULT IN A DECREASING THREAT OF THUNDERSTORMS...
ESPECIALLY ACROSS THE LOWER DESERT REGIONS.

DISCUSSION...HAVE BEEN TRACKING OUTFLOW BOUNDARY FROM NORTHERN NYE
COUNTY SINCE AFTERNOON. LATEST SATELLITE SHOWS BOUNDARY STRETCHES
FROM SOUTHERN INYO COUNTY NE ACROSS LINCOLN COUNTY. THUNDERSTORMS
ERUPTED THIS EVENING ACROSS LINCOLN COUNTY AND FAR NORTHERN CLARK
COUNTY IN STRONG AREA OF LOW LEVEL CONVERGENCE. ANOTHER FEATURE OF
CONCERN TONIGHT IS VORTICITY MAX SW OF SAN DIEGO THAT APPEAR TO BE
TRIGGER CONVECTION OVER SW AZ. INITIAL MODELS DID NOT PICK UP ON THIS
FEATURE. QUICK GLANCE AT NEW ETA SHOWS AREA OF CONVERGENCE WEAKENING
OVERNIGHT SO THUNDERSTORM WILL GRADUALLY DIMINISH AFTER MIDNIGHT.
THUNDERSTORMS OVER SW AZ MOVING N AHEAD OF VORTICITY MAX AND COULD
CONTINUE OVER MOHAVE COUNTY TONIGHT. DID AN UPDATE AROUND 8
CANCELLING THE FLASH FLOOD WATCH FOR MOHAVE...INYO AND SAN BERNARDINO
COUNTIES. WILL LET FLASH FLOOD WATCH FOR NV ZONES EXPIRE AT 10 PM.
THE EXCEPTION MAY BE LINCOLN COUNTY AS SATELLITE INDICATES
CONTINUATION OF THREAT OF HEAVY RAIN PAST 10 PM. FOR LATER PERIODS
MODELS SHOW MID AND UPPER LEVEL DRYING IN WAKE OF VORTICITY MAX BUT
LOW LEVELS REMAINED JUICED. UPDATE NEEDED TO REMOVE WATCH FROM FIRST
PERIOD. MID SHIFT WILL HAVE TIME TO LOOK OVER ALL MODEL DATA FOR ANY
CHANGES TO LATER PERIODS. LAS 3211. PIERCE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:14 PM PDTFlash Flood WarningVEFEsmeralda116 min
Jul 24, 2:52 AM PDTFlash Flood WarningVEFClark118 min
Jul 24, 4:49 AM PDTFlash Flood WarningVEFClark2 hr
Jul 24, 3:15 PM PDTSevere Thunderstorm WarningVEFClark60 min
Jul 24, 3:21 PM PDTFlash Flood WarningVEFClark119 min

Nearby

Flash Flood Warnings in Nevada, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.